Michigan, 2011

Winter Storm and Winter Weather in Michigan, March 9, 2011

March 9, 2011 · NWS MQT · 8 events in 8 counties and zones

A low pressure system lifting up from the Plains brought moderate to heavy snow to portions of central and eastern Upper Michigan on the 9th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system lifting up from the Plains brought moderate to heavy snow to portions of central and eastern Upper Michigan on the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 8, 11:33 PM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Mar 8, 11:33 PM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1233 AM EST WED MAR 9 2011

UPDATED AVIATION DISCUSSION FOR THE 06Z TAFS

.SYNOPSIS... ISSUED AT 432 PM EST

WV IMAGERY AND RUC ANALYSIS INDICATED MAINLY ZONAL NRN STREAM FLOW
THROUGH SRN CANADA AND A STRONG SRN STREAM SHORTWAVE TROUGH OVER THE
SRN PLAINS. AT THE SFC...A RIDGE EXTENDED FROM QUEBEC THROUGH NRN
ONTARIO. LOW PRESSURE WAS DEVELOPING OVER THE SRN PLAINS WITH A
TROUGH FROM N CNTRL TX INTO CNTRL OK. THE INVERTED TROUGH TROUGH
INTO UPPER MICHIGAN THAT SUPPORTED AREA OF LIGHT SNOW EARLIER TODAY
HAD WEAKENED WITH A FEW FLURRIES LINGERING OVER N CNTRL UPPER MI.

&&

.SHORT TERM /TONIGHT INTO WED NIGHT/... ISSUED AT 432 PM EST

AS THE SRN PLAINS SHRTWV TROUGH AND SFC LOW MOVES THROUGH NRN IL
INTO LOWER MI WED EVENING...SNOW WILL SPREAD NORTHWARD INTO UPPER MI
WED MORNING. THE MODELS HAVE TRENDED A BIT SLOWER IN BRINGING PCPN
NORTHWARD. SO...ONLY CHANCE POPS MENTIONED OVER THE SW HALF BY
12Z/WED.

SINCE THE MODELS DO NOT COMPLETELY PHASE THE SRN AND NRN
STREAM...THE SYSTEM STRENGTH REMAINS LIMITED. THIS IS CONSISTENT
WITH PREVIOUS MODEL TRENDS THAT SHOW A GRADUAL SOUTHWARD SHIFT OF
THE SFC-850 MB LOW POSITION AND A LESS VIGOROUS MID LEVEL TROUGH. THE
STRONGEST MID LEVEL FGEN AND GREATEST ISENTROPIC ASCENT/ MOISTURE
INFLOW/AVAILABILITY CLOSER TO THE 700 MB LOW TRACK IS EXPECTED FROM
NEAR LAKE MI TO KERY.

THE FCST GENERALLY REFLECTED A BLEND OF THE GFS/NAM AND 09Z SREF QPF
FIELDS. QPF VALUES TO NEAR 0.50 INCH ALONG WITH SNOW/WATER RATIO
AVERAGING 12/1 WOULD GIVE STORM TOTALS TO NEAR 6 INCHES IN THE
GREATEST SNOWFALL AREA. THIS IS ALSO CONSISTENT WITH 3 G/KG MOISTURE
AVBL DURING THE MAIN 12 HOUR PERIOD. BUT SINCE THE 00Z/12Z/TUE ECMWF
REMAINED WEAKER WITH THE SYSTEM AND QPF AND POTENTIAL REMAINED FOR A
SLIGHTLY LOWER SNOW/WATER RATIO...WENT WITH ADVISORIES OVER THE CWA.
AMOUNTS CLOSER TO 2 INCHES ARE EXPECTED OVER THE WEST BUT SOME
UPSLOPE ENHANCEMENT MAY BOOST AMOUNTS BY AN INCH OR TWO BY LATE IN
THE DAY WITH BACKING CYCLONIC NRLY FLOW.

.LONG TERM /WED NIGHT THROUGH NEXT TUESDAY/...

WITH SYSTEM PCPN EXITING THE AREA AROUND THE START OF THE LONG TERM
PERIOD...THE MAIN ITEM OF CONCERN FOR THURS WILL BE LINGERING LAKE
ENHANCED PCPN. H900-850 TEMPS LOOK TO BE AROUND -8C...WHICH IS
AROUND THE TOP OF THE WEAK INVERSION...AND IS ON THE MARGINAL SIDE
FOR LAKE ENHANCED PCPN. 12Z NAM IS HINTING AT AN AREA OF LLVL
CONVERGENCE OVER THE WRN CWA AS THE WINDS BACK TO THE NW AND COLDEST
TEMPS SPILL IN...WHICH SHOULD LEAD TO AN AREA OF LAKE ENHANCED SNOW
SHOWERS. MEANWHILE...LINGERING SYSTEM PCPN SHOULD START TO EXIT THE
AREA BETWEEN 9-12Z. DO LIKE THE PREVIOUS SHIFT/S IDEA OF KEEPING
POPS IN THE CHANCE CATEGORY ON THURS MORNING...AS CHANCES OF
ACCUMULATING SNOW WILL BE LIMITED WITH THE MARGINAL DELTA-T VALUES.
WITH THE LINGERING MOISTURE FROM THE EXITING SYSTEM...THINK THAT
SCATTERED SNOW SHOWERS WILL OCCUR IN NW FAVORED LOCATIONS BUT WILL
BE FAIRLY LIGHT. PCPN SHOULD DIMINISH FROM W TO E DURING THE
AFTN...AS DRIER AIR AND SUBSIDENCE WITH THE SFC RIDGE STRETCHING
FROM THE HIGH OVER THE SRN PLAINS MOVES ACROSS THE AREA...ALONG WITH
LIGHT WAA.

SFC RIDGE SHOULD BE CENTERED OVER THE AREA ON THURS NIGHT AND THEN
DRIFT E ON FRI...AHEAD OF THE UPCOMING SYSTEM MENTIONED IN THE NEXT
SECTION. WITH THE FAIRLY DRY ATMO...EXPECT SKIES TO BECOME MOSTLY
CLEAR ON THURS NIGHT. WITH THE LIGHT WINDS AND CLEAR SKIES...MIGHT
NOT BE TOO BAD OF A RADIATIONAL COOLING NIGHT. BUT WITH PWAT VALUES
ONLY FALLING TO ABOUT 70 PERCENT OF NORMAL...DON/T THINK THAT TEMPS
WILL FALL MUCH LOWER THAN THE LOWER TEENS WHICH MATCHES UP WELL WITH
THE LOWER END OF MOS GUIDANCE. CWA SHOULD EXPERIENCE INCREASING HIGH
CLOUDS FROM W TO E ACROSS THE AREA ON FRI. WITH THE INCREASING WAA
UNDER SRLY WINDS ALOFT...COULD SEE SOME LOWER 40S OVER THE FAR WRN
CWA DEPENDING ON HOW THICK THE HIGH CLOUDS ARE WHEN THEY COME INTO
THE AREA. OTHERWISE...EXPECT HIGHS ACROSS THE REST OF THE AREA TO BE
NEAR NORMAL AND IN THE MID/UPPER 30S.

DAYS 4 THROUGH 7 /FRI NIGHT THROUGH NEXT TUESDAY/...

MODELS STILL DIFFERING IN THE HANDLING OF THE NEXT SYSTEM...WHICH IS
CURRENTLY OFFSHORE OF THE PAC NW. THE 00/06Z GFS IS CONTINUING ITS
TREND FROM YESTERDAY WITH A STRONGER SFC LOW ASSOCIATED WITH THE
SHORTWAVE TRACKING ACROSS LAKE SUPERIOR. 00Z ECMWF CONTINUES TO
FOLLOW A FARTHER S AND WEAKER TRACK AND PUTS THE LOW OVER NRN WI.
12Z GFS DID COME IN WITH A FARTHER S TRACK AND MORE SIMILAR TO THE
00/12Z ECMWF. 00Z UKMET IS SIMILAR TO THE ECMWF...WHILE THE 00Z GEM
CONTINUES TO SHOW THE SHORTWAVE MERGING WITH CURRENT TROUGH EXITING
THE SRN PLAINS OVER THE NEW ENGLAND STATES. UNFORTUNATELY...EACH
MODELS HAS BEEN FAIRLY CONSISTANT OVER THE LAST DAY AND AFTER
LOOKING AT THE 00Z GFS ENS MEMBERS...WILL FOLLOW A BLEND OF THE
GFS/ECMWF WITH THE ECMWF HAVING THE HIGHER WEIGHT. THIS SHOULD
SPREAD -SN/RA ACROSS THE CWA FROM W TO E ON FRI NIGHT /CHANGING OVER
TO SNOW OVERNIGHT/...THEN CONTINUING INTO SAT. DIFFERENCES CONTINUE
ON HOW QUICKLY THE SYSTEM EXITS...AS THE ECMWF LINGERS THE UPPER/SFC
TROUGH OVER THE AREA INTO SUN...WHILE THE GFS AND ITS ENS MEAN PULL
THE UPPER TROUGH OUT OF THE AREA SAT NIGHT. THESE DIFFERENCES ALSO
EXTEND TO THE AMNT OF COLD AIR OVER THE AREA...WITH THE GFS ON THE
MUCH COLDER SIDE WHICH COULD MEAN SOME LIGHT LES IS POSSIBLE.
DECIDED TO SPLIT THE DIFFERENCE AND KEEP IT DRY ON SUN...AS HIGH
PRESSURE SHOULD START TO DRIFT OVER THE AREA AND MOVE OVER THE AREA
SUN NIGHT. NEXT SHORTWAVE APPROACHES THE AREA ON MON...WITH MODELS
TRENDING ON THE DRIER SIDE WHEN COMPARED TO YESTERDAY...AS THE WAVE
RUNS INTO THE EXISTING HIGH. WILL LEAVE MENTION OF CHANCES FOR
MONDAY WITH THE PASSING OF THE SHORTWAVE...BUT MAY NEED TO BE
TRIMMED BACK EVEN MORE IF THE TREND CONTINUES. BEHIND THE
SHORTWAVE...UPPER RIDGE LOOKS TO BUILD OVER THE CNTRL CONUS AS A LOW
DEVELOPS OVER THE NRN ROCKIES. THIS SHOULD START TO INCREASE SRLY
WINDS AND PUSH H850 TEMPS TOWARDS 1C...WHICH COULD LEAD TO NORMAL OR
SLIGHTLY ABOVE NORMAL TEMPS FOR TUES.
&&

.AVIATION /FOR THE 06Z TAF ISSUANCE/...

WITH DWPT AT STANNARD ROCK LIGHTHOUSE AROUND 30F AND KCMX TEMP IN
THE UPPER 20S...UPSLOPE EASTERLY WINDS SHOULD MAINTAIN VLIFR/LIFR
CIGS AND LIFR/IFR VIS THRU MUCH OF THE NIGHT. SINCE DRIER AIR IS
EVIDENT FARTHER E AND EASTERLY WINDS WILL GRADUALLY INCREASE
OVERNIGHT...THERE SHOULD BE AN OPPORTUNITY FOR VIS/CIGS TO IMPROVE
SLIGHTLY TO MVFR/LIFR RESPECTIVELY LATER IN THE NIGHT AS DRIER AIR
MAKES INROADS. MAY SEE A LITTLE MORE IMPROVEMENT DURING THE MORNING
BEFORE -SN DEVELOPS LATE MORNING/EARLY AFTN...RESULTING IN
PREVAILING IFR. THERE IS SOME QUESTION AS TO THE NW EXTENT OF SNOW
WITH SYSTEM MOVING INTO THE GREAT LAKES. IF NW EDGE OF PCPN SHIELD
DOESN'T REACH KCMX...AFTN CONDITIONS WILL PROBABLY BE MVFR...
POSSIBLY VFR. MVFR CONDITIONS EXPECTED LATE AFTN/EVENING AS SYSTEM
DEPARTS.

AT KSAW...VFR CONDITIONS SHOULD PREVAIL OVERNIGHT UNDER SOMEWHAT
DRIER EASTERLY FLOW. LOW PRES SYSTEM MOVING INTO THE GREAT LAKES
SHOULD THEN BRING A QUICK DROP IN VIS/CIGS TO IFR/LIFR RESPECTIVELY
DURING THE MID MORNING HRS. AS SYSTEM DEPARTS...VIS SHOULD IMPROVE
TO MVFR IN THE EVENING...THOUGH CIGS WILL LIKELY REMAIN LIFR UNDER
UPSLOPING NRLY WIND.

&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...

THE APPROACH OF A LO PRES SYSTEM FROM THE SW WILL BRING STRONGER E
WINDS TO 30 KTS WED. AS THIS LO LIFTS NE THRU THE GREAT LAKES ON
WED INTO THU...LOOK FOR THE WINDS TO GRADUALLY BACK TO THE N AND
THEN THE NW. MODELS HAVE TRENDED WEAKER WITH THE APPROACHING LOW
PRESSURE SYSTEM...SO THE RISK OF GALES LATE WED NIGHT INTO THU SEEMS
MARGINAL. THE ARRIVAL OF A HI PRES RIDGE LATE IN THE WEEK WILL CAUSE
LIGHTER WINDS ON FRI BEFORE ANOTHER ROUND OF STRONGER WINDS MOVE IN
ON SAT ASSOCIATED WITH ANOTHER LO PRES SYSTEM PASSING THROUGH THE
UPR LAKES REGION.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...

UPPER MICHIGAN...
  WINTER WEATHER ADVY FROM 9 AM EST /8 AM CST/ WEDNESDAY TO 1 AM EST
      /MIDNIGHT CST/ THURSDAY FOR MIZ001>007-009-014-084-085.
  WINTER WEATHER ADVISORY FROM 7 AM EST /6 AM CST/ TO 10 PM EST
      /9 PM CST/ WEDNESDAY FOR MIZ010>013.

LAKE SUPERIOR...NONE.

LAKE MICHIGAN...NONE.

&&

SYNOPSIS...JLB
SHORT TERM...JLB
LONG TERM...SRF
AVIATION...ROLFSON
MARINE...JLB
Hazardous weather outlook, Mar 8, 2:43 PM CST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
343 PM EST TUE MAR 8 2011

MIZ001>007-009>014-084-085-091200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
343 PM EST TUE MAR 8 2011 /243 PM CST TUE MAR 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MODERATE ACCUMULATIONS OF WET AND HEAVY SNOW ARE EXPECTED WEDNESDAY
AND WEDNESDAY NIGHT...AS A LOW PRESSURE SYSTEM MOVES NEAR THE AREA.
THE GREATEST ACCUMULATIONS OF SNOW ARE EXPECTED EAST OF A LINE FROM
IRON MOUNTAIN TO MUNISING. SEE THE LATEST WINTER WEATHER MESSAGE FOR
THE LATEST INFORMATION ON THIS WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SNOW REPORTS ON WEDNESDAY AND WEDNESDAY NIGHT WOULD BE GREATLY
APPRECIATED.

LSZ162-240>251-263>267-091200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
343 PM EST TUE MAR 8 2011 /243 PM CST TUE MAR 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-091200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
343 PM EST TUE MAR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EASTERLY GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE WEDNESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

SRF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Menominee

When
March 9, 4:00 AM CST to 4:00 PM CST
Where
Menominee forecast zone
Reported by
COOP Observer
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

The observer near Menominee measured seven inches of wet snow in 12 hours.

Winter Weather, Delta

When
March 9, 7:00 AM EST to 8:00 PM EST
Where
Delta forecast zone
Reported by
COOP Observer
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Observers across Delta County reported four to five inches of wet snow in 12 hours.

Winter Weather, Dickinson

When
March 9, 6:00 AM CST to 6:00 PM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Observers near Iron Mountain measured four inches of wet snow in 12 hours.

Winter Weather, Southern Schoolcraft

When
March 9, 8:00 AM EST to 6:00 PM EST
Where
Southern Schoolcraft forecast zone
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

The observer five miles northeast of Garden Corners measured five inches of wet snow in ten hours.

Winter Weather, Marquette

When
March 9, 9:00 AM EST to 6:30 PM EST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Observers near Marquette measured four inches of wet snow in less than ten hours.

Winter Weather, Luce

When
March 9, 9:00 AM EST to 7:00 PM EST
Where
Luce forecast zone
Reported by
COOP Observer
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

The observer in Luce County measured nearly four inches of wet snow in ten hours.

Winter Weather, Alger

When
March 9, 9:00 AM EST to 8:30 PM EST
Where
Alger forecast zone
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

A spotter near Chatham measured six inches of snow in less than 12 hours.

Winter Weather, Northern Schoolcraft

When
March 9, 9:00 AM EST to 9:00 PM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

An estimated four to five inches of snow fell in 12 hours over northern Schoolcraft County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287877, 287879, 290788, 287878, 290787, 290789, 290790, 290791.